Utah, 2008

Winter Weather in Utah, May 1 to 2, 2008

May 1 to 2, 2008 · NWS GJT · 1 event in 1 county or zone

A cold late season storm system produced strong winds and significant snowfall across the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold late season storm system produced strong winds and significant snowfall across the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 9:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 9:58 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 PM MDT WED APR 30 2008

...WINTER WEATHER RETURNS TONIGHT AND THURSDAY FOR THE NORTHERN
AND CENTRAL MOUNTAINS AND THE HIGH VALLEYS OF THE NORTH...
...FREEZING VALLEY TEMPERATURES POSSIBLE LATE THURSDAY NIGHT...

.UPDATE...COLD FRONT IS OVER FAR SOUTHWEST COLORADO AND WILL BE
EXITING THE FORECAST AREA AROUND MIDNIGHT. GUSTY WEST TO NORTHWEST
WINDS REMAIN IN THE CORTEZ AND DURANGO AREAS BUT HUMIDITIES WILL BE
TRENDING UP AS COOLER POST FRONTAL AIR SPREADS ACROSS THE AREA SO
WILL LET THE RED FLAG WARNING EXPIRE AT 1100 PM. OTHERWISE...SNOW AND
RAIN SHOWERS HAVE DEVELOPED ACROSS THE CENTRAL AND NORTH ABOUT AS
EXPECTED. SPOTTER REPORTS INDICATE SOME MINOR ACCUMULATIONS ON GRASSY
AREAS FROM MEEKER TO CRAIG AS OF 10 PM. NO SIGNIFICANT CHANGES TO THE
FORECAST NECESSARY AT THIS POINT.

&&

.PREVIOUS DISCUSSION...SHORT TERM...TONIGHT THROUGH FRIDAY...
COLD FRONT HAS MOVED TO A KCAG TO KCNY LINE WHICH WAS CONSISTENT
WITH 12Z MODEL PROGS. STRONG GUSTY WINDS AHEAD OF THE FRONT WILL
CONTINUE INTO THE EVENING...SHIFTING TO THE WEST THEN NORTHWEST
BEHIND THE FRONT. MOISTURE OVERRUNNING THE FRONT HAS FORMED A
SHIELD OF MID AND HIGH CLOUDS HAS FORMED OVER NORTHWEST COLORADO
AND NORTHEAST UTAH. RADAR INDICATED SOME RETURNS...THOUGH ASOS OBS
INDICATED MID CLOUD BASE. THEREFORE...SUSPECT MAINLY VIRGA IN THIS
AREA...THOUGH CANNOT RULE OUT SOME LIGHT SPRINKLES REACHING THE
GROUND.

MODELS INDICATED THAT THE SYSTEM DRIVING THE FRONT WILL MOVE OVER
THE NORTHERN PORTION OF THE CWFA PUSHING THE FRONT EAST AND SOUTH OF
THE CWFA BOUNDARIES BY MORNING. 100 KT JET ROUNDING THE BASE OF THE
TROF WILL PROVIDE DIVERGENCE ALOFT WHILE COLD POOL ALOFT (APPROX
-25 DEG C AT 5H) CAUSES LAPSE RATES TO STEEPEN CONSIDERABLY. STRONG
PVA AND GOOD OROGRAPHIC LIFT PROVIDED BY WEST WINDS OF 15 KTS WILL
BRING WIDESPREAD SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS...MOST
NOTABLY AFTER MIDNIGHT. SNOW LEVELS WILL FALL RAPIDLY IN THE EVENING
...SO ACCUMULATING SNOW POSSIBLE IN THE HIGHER NORTHERN AND CENTRAL
VALLEYS.

WHILE DYNAMIC LIFT WANES ON THURSDAY AS THE LOW MOVES INTO NORTHEAST
COLORADO...FAVORABLE NORTHWEST OROGRAPHIC FLOW AND INSTABILITY
COMBINED WITH DEEP MOISTURE WILL CONTINUE TO GENERATE SNOW ACROSS THE
NORTHERN AND CENTRAL PORTIONS OF THE CWFA INTO THE EVENING...
LINGERING ALONG THE DIVIDE UNTIL FRIDAY MORNING. THE CENTRAL YAMPA
RIVER BASIN AND THE CENTRAL COLORADO RIVER BASIN WILL LIKELY SEE
MELTING OF SOME SNOWFALL...BUT STILL LIKELY ENOUGH WILL STICK TO
REACH ADVISORY CRITERIA. MEANWHILE...EXPECT SOME HEAVY SNOW AMOUNTS
IN THE NORTHERN MOUNTAINS WITH ADVISORY AMOUNTS ON THE GRAND MESA AND
SAWATCH AND WEST ELK MOUNTAINS.

SHOWERS WILL WANE FRIDAY AS THE WINTER-LIKE STORM MOVES FARTHER ONTO
THE PLAINS.

TEMPERATURES WILL BE MARKEDLY COLDER THURSDAY...MODERATING ON
FRIDAY. MEANWHILE...FREEZING TEMPERATURES REMAIN A CONCERN FOR
LATE THURSDAY NIGHT AND FRIDAY MORNING FOR THE LOWER VALLEYS WHERE
SENSITIVE BUDS HAVE BEGUN TO APPEAR.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
FRIDAY NIGHT...LIGHT NORTH-FACING SNOW ACCUMULATIONS WILL END WITH
SUNSET. STRONG SURFACE-BASED INVERSIONS GET STRONG OVERNIGHT.
LOWERED MIN TEMPS.

SATURDAY...WEAK RIDGING WILL KEEP MOST SLOPES AND VALLEYS UNMIXED
THROUGH THE DAY. SUNDAY...SW FLOW ALOFT BRINGS A WARMING TREND.

STILL PLENTY OF UNCERTAINTY FOR THESE PERIODS...BUT THERE IS SOME
CONSENSUS IS FOR A TROUGH PASSAGE MONDAY-TUESDAY. QPF LOOKS LIGHT
FAVORING THE NORTH...BUT WINDS WILL LIKELY BE GUSTY THROUGH THESE
PERIODS. IF THIS PATTERN HOLDS THEN WEDNESDAY WOULD BE UNDER A WEAK
RIDGE BEFORE THE NEXT PACIFIC TROUGH WORKS IN LATER NEXT WEEK.

&&

.AVIATION...
IFR CONDITIONS PROBABLE FOR RIL ASE EGE AFTER 06Z THROUGH THURSDAY
MORNING. MVFR POSSIBLE IN SCATTERED MIXED SHOWERS FOR GJT MTJ AND
POINTS WEST. THURSDAY AFTERNOON LOOKS QUITE CONVECTIVE WITH IFR
SEPARATED BY BRIEF PERIODS OF LIFR AND VFR IN SHOWERS AS AN UPPER
LEVEL LOW MOVES OVERHEAD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HEAVY SNOW WARNING UNTIL 6 AM MDT FRIDAY FOR THE
       NORTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS...ZONES
       4/10/13.
      SNOW ADVISORY UNTIL MIDNIGHT THURSDAY NIGHT FOR THE CENTRAL
       AND NORTHERN HIGH VALLEYS AND PORTIONS OF THE CENTRAL
       MOUNTAINS...ZONES 2/5/8/9/12.
      FREEZE WATCH THURSDAY NIGHT INTO FRIDAY MORNING FOR SELECTED
       SOUTHWEST COLORADO VALLEY ZONES 6/11/20 WHICH INCLUDES ALL OF
       THE GRAND VALLEY...DELTA...MONTROSE AND GATEWAY.
.UT...FREEZE WATCH THURSDAY NIGHT INTO FRIDAY MORNING FOR ALL
       SOUTHEAST UTAH VALLEY ZONES 22/27/29 WHICH INCLUDES MOAB
       ...BLANDING...MONTICELLO AND MEXICAN HAT.

UPDATE.........TAL
SHORT TERM.....NL
LONG TERM......JOE
AVIATION.......JOE
Hazardous weather outlook, Apr 30, 8:04 PM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
904 PM MDT WED APR 30 2008

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
904 PM MDT WED APR 30 2008

...WINTER WEATHER WARNINGS AND ADVISORIES FOR MOUNTAINS AND HIGH
VALLEYS OF WEST CENTRAL AND NORTHWEST COLORADO LATE TONIGHT THROUGH
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS AHEAD OF A COLD FRONT...ALONG WITH LOW
HUMIDITIES AND DRY FUELS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGH THIS EVENING BELOW 7000 FEET ACROSS FAR SOUTHWEST
COLORADO.

SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE
CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO BY DAYBREAK
THURSDAY...WITH 1 TO 3 INCHES IN THE CRAIG AND STEAMBOAT SPRINGS
AREAS AND ACROSS THE MOUNTAINS OF FAR NORTHEAST UTAH.

SEE WEATHER.GOV/GJT FOR DETAILED STATEMENTS PERTAINING TO WARNINGS
AND ADVISORIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS AND HIGH VALLEYS OF
WEST CENTRAL AND NORTHWEST COLORADO THURSDAY AND THURSDAY NIGHT.
ADDITIONAL ACCUMULATIONS OF 5 TO 12 INCHES ARE EXPECTED IN THE
MOUNTAINS...WITH 3 TO 7 INCHES EXPECTED ACROSS THE HIGH VALLEYS OF
NORTHWEST COLORADO.

THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN
THE CENTRAL MOUNTAINS OF WESTERN COLORADO THURSDAY AFTERNOON AND
EVENING.

MUCH COLDER AIR THURSDAY NIGHT AND FRIDAY MORNING WILL CAUSE BELOW
FREEZING TEMPERATURES IN MOST AREAS. A FREEZE WATCH REMAIN IN EFFECT
FOR THE VALLEYS OF CENTRAL COLORADO AND SOUTHEAST UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

CJC/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
May 1, 12:00 AM MST to May 2, 8:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

This storm began on the last day of April and produced snowfall of 4 to 8 inches above 7000 feet. Wind gusts of 25 to 35 mph produced blowing and drifting snow. Please see the April 2008 Storm Data publication for information on the beginning of this event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107314.